MAUDE Adverse Event Report: MEDACTA INTERNATIONAL SA QUADRA R FEMORAL STEMS; STEM: QUADRA -R 01.12.061 QUADRA R - STEM CEMENT-LESS HAP 12/14 S. 1

MEDACTA INTERNATIONAL SA QUADRA R FEMORAL STEMS; STEM: QUADRA -R 01.12.061 QUADRA R - STEM CEMENT-LESS HAP 12/14 S. 1
Model Number 01.12.061
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Codes Loss of Range of Motion (2032); Implant Pain (4561)
Date of Event 04/08/2025
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Batch review performed on 09-04-2025: lot 090531: (b)(4) items manufactured and released on 26-06-2009.Expiration date: 2014-03-31.No anomalies found related to the problem.To date, all items of the same lot have been sold with no similar reported event since market release.Clinical evaluation performed by clinical affairs department: a revision surgery was performed due to a fracture of the neck of a stem (quadra-r) implanted 12 years earlier in the context of a revision total hip arthroplasty.The available x-ray images clearly confirm this implant breakage at the mid-neck.The patient's medical history indicates that a revision surgery was performed 7 years later, involving the replacement of the head and acetabular component while leaving the stem in place.Given the access to the joint during the revision procedure, it is likely that the neck of the stem was inadvertently damaged potentially in an almost invisible manner by surgical instruments, such as the electrocautery.This could have created an indentation in the neck, which may be the origin of a fatigue fracture.Furthermore, the instructions for use for the medacta device (quadra-r) state that using the device in combination with components from another manufacturer is not recommended.Inspection performed by r&d department: during the analysis it is evaluated that the neck of stem is fractured in two separated parts.Some signs of surface damage, such as scratches, are visible on the neck area.It is unclear whether these marks are a result of intraoperative manipulation of the head or due to the revision surgery.Particularly in the middle of the neck radius a scratch is present that is in correspondence of the striation typical of fatigue crack propagation visible in the fracture surface.On the lateral side the final part of the fracture shows dimple ductile features typical of overload.Looking at the history of this patient, it is plausible that during the previous revision surgery the neck part of the stem was accidentally hit with an instrument causing the small scratch from which originated the fatigue crack propagation.From the information reported, the images, and the device received, it is clear that the stem has been coupled with a merete bioball xl.Medacta instructions for use for the quadra-r stem state that using the device in combination with components from another manufacturer is not recommended.Additionally, also the ifu of merete bioball reports: "no biomechanical testing information is available on the usage of bioball adapters with hip stems from other manufacturers.Consequently, only manufacturer-approved extensions may be used".Based on the available information, it is highly probable that the neck of the stem became damaged at the surface, possibly by interaction with a power source (i.E.Electrosurgical knife) or high-energy contact with hard objects (e.G.Surgical instruments) during the previous revision surgery.This is a plausible mechanism to create a microcrack in the neck, which is likely to be the origin of a fatigue fracture.The investigation does not indicate any potential manufacturing related issue or systemic deficiency.In addition, the stem has been coupled with a non-medacta adapter, reported to be a xl bioball adapter by merete gmbh, while it is unknown if this coupling contributed to the event, it is not recommended by neither manufacturers the device history record review does not indicate any potential manufacturing related issue.
 
Event or Problem Description
Patient underwent primary tha years ago.In 2011 had to undergo revision surgery where primary stem was replaced by spacer.On the (b)(6) 2012 a 2nd revision surgery was performed.Implants used for this revision are quadra-r size 1, bipolar head size 48, and metal femoral head size l.On the (b)(6) 2019 3rd revision surgery with revision of cup, liner and head.Competitor components implanted, including merete bioball size xl sleeve and ceramic head (off-label) while quadra-r stem remained in place.On monday, (b)(6) 2025 patient came to the hospital bad ischl with pain and lack of mobility in his right hip.Xray was performed and broken neck of quadra-r was found.Revision performed on (b)(6) 2025.Stem and head were revised to competitor implants.

Brand Name
QUADRA R FEMORAL STEMS
Common Device Name
STEM: QUADRA -R 01.12.061 QUADRA R - STEM CEMENT-LESS HAP 12/14 S. 1
Manufacturer (Section D)
MEDACTA INTERNATIONAL SA
strada regina
castel san pietro, switzerland 6874
SZ  6874
Manufacturer (Section G)
MEDACTA INTERNATIONAL SA
strada regina
castel san pietro, switzerland 6874
SZ   6874
Manufacturer Contact
marco giannessi
strada regina
castel san pietro, switzerland 6874
SZ   6874
MDR Report Key21984139
Report Number3005180920-2025-00352
Device Sequence Number17215381
Product Code JDI
UDI-Device Identifier07630030802393
UDI-Public07630030802393
Combination Product (Y/N)N
Initial Reporter CountryAU
PMA/510(K) Number
K082792
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2012
Device Explanted Year2025
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Company Representative
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial
Report Date (Section B) 05/08/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date03/31/2014
Device Model Number01.12.061
Device Lot Number090531
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer05/02/2025
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 04/08/2025
Initial Report FDA Received Date05/08/2025
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured06/26/2009
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age72 YR
Patient SexMale
Patient EthnicityNon Hispanic
Patient RaceWhite